Alert archive / Arizona / Wind Advisories in 2025
Wind Advisory 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Apr 16, 2025, 1:33 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 17, 2025, 11:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2025, 1:33 PM MST (20:33 UTC)
- In effect from
- Apr 17, 2025, 11:00 AM MST
- Expired
- Apr 17, 2025, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681 WWUS75 KFGZ 162033 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 133 PM MST Wed Apr 16 2025 AZZ006-015>017-039-171300- /O.NEW.KFGZ.WI.Y.0009.250417T1600Z-250418T0300Z/ Grand Canyon Country-Western Mogollon Rim-Eastern Mogollon Rim- White Mountains-Black Mesa Area- Including the cities of Forest Lakes, Navajo N.M., Heber, Flagstaff, Munds Park, Grand Canyon Village, Show Low, North Rim, Happy Jack, Williams, Pinetop, Greer, and Supai 133 PM MST Wed Apr 16 2025 /233 PM MDT Wed Apr 16 2025/ ...WIND ADVISORY IN EFFECT FROM 9 AM MST /10 AM MDT/ TO 8 PM MST /9 PM MDT/ THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Mogollon Rim, Grand Canyon Country, White Mountains, and Black Mesa Area. * WHEN...From 9 AM MST /10 AM MDT/ to 8 PM MST /9 PM MDT/ Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could snap resulting in a few power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ AZZ004-010>014-040-171300- /O.NEW.KFGZ.WI.Y.0009.250417T1900Z-250418T0000Z/ Kaibab Plateau-Chinle Valley-Chuska Mountains and Defiance Plateau-Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Canyon De Chelly, Chinle, Kykotsmovi, Jacob Lake, Tuba City, Kayenta, Dilkon, Fredonia, Springerville, Snowflake, Window Rock, St. Johns, Winslow, Wupatki N.M., Holbrook, and Ganado 133 PM MST Wed Apr 16 2025 /233 PM MDT Wed Apr 16 2025/ ...WIND ADVISORY IN EFFECT FROM NOON MST /1 PM MDT/ TO 5 PM MST /6 PM MDT/ THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Little Colorado River Valley, Painted Desert, Kaibab Plateau, Chinle Valley, and Chuska Mountains and Defiance Plateau. * WHEN...From noon MST /1 PM MDT/ to 5 PM MST /6 PM MDT/ Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could snap resulting in a few power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ MAS
5 follow-up statements
490 WWUS75 KFGZ 162252 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 352 PM MST Wed Apr 16 2025 AZZ004-010>014-040-171200- /O.EXT.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/ Kaibab Plateau-Chinle Valley-Chuska Mountains and Defiance Plateau-Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Fredonia, Snowflake, Kayenta, Kykotsmovi, Window Rock, Winslow, Jacob Lake, Dilkon, Canyon De Chelly, St. Johns, Ganado, Springerville, Wupatki N.M., Tuba City, Holbrook, and Chinle 352 PM MST Wed Apr 16 2025 /452 PM MDT Wed Apr 16 2025/ ...WIND ADVISORY NOW IN EFFECT FROM 11 AM MST /NOON MDT/ TO 8 PM MST /9 PM MDT/ THURSDAY... * WHAT...Southwest winds 20 to 30 mph, with gusts up to 45 mph. * WHERE...Little Colorado River Valley, Painted Desert, Kaibab Plateau, Chinle Valley, and Chuska Mountains and Defiance Plateau. * WHEN...From 11 AM MST /noon MDT/ to 8 PM MST /9 PM MDT/ Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ AZZ006-015>017-039-171200- /O.EXT.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/ Grand Canyon Country-Western Mogollon Rim-Eastern Mogollon Rim- White Mountains-Black Mesa Area- Including the cities of Happy Jack, Greer, Supai, North Rim, Heber, Show Low, Flagstaff, Navajo N.M., Forest Lakes, Munds Park, Pinetop, Grand Canyon Village, and Williams 352 PM MST Wed Apr 16 2025 /452 PM MDT Wed Apr 16 2025/ ...WIND ADVISORY NOW IN EFFECT FROM 11 AM MST /NOON MDT/ TO 8 PM MST /9 PM MDT/ THURSDAY... * WHAT...Southwest winds 15 to 25 mph, with gusts up to 45 mph. * WHERE...Mogollon Rim, Grand Canyon Country, White Mountains, and Black Mesa Area. * WHEN...From 11 AM MST /noon MDT/ to 8 PM MST /9 PM MDT/ Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ NWS Flagstaff
300 WWUS75 KFGZ 162254 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 354 PM MST Wed Apr 16 2025 AZZ004-006-010>017-039-040-171200- /O.CON.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/ Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska Mountains and Defiance Plateau-Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of North Rim, Heber, Window Rock, Winslow, Show Low, Flagstaff, Canyon De Chelly, Kayenta, Jacob Lake, Dilkon, Munds Park, Forest Lakes, Fredonia, Greer, Supai, Navajo N.M., Holbrook, Springerville, Wupatki N.M., Grand Canyon Village, Williams, Snowflake, Happy Jack, Kykotsmovi, St. Johns, Ganado, Pinetop, Tuba City, and Chinle 354 PM MST Wed Apr 16 2025 /454 PM MDT Wed Apr 16 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /NOON MDT/ TO 8 PM MST /9 PM MDT/ THURSDAY... * WHAT...Southwest winds 15 to 30 mph, with gusts up to 45 mph. * WHERE...Black Mesa, Chuska Mountains, and Defiance Plateau, Little Colorado River Valley, Mogollon Rim, Painted Desert, Kaibab Plateau, Grand Canyon Country, Chinle Valley, and White Mountains. * WHEN...From 11 AM MST /noon MDT/ to 8 PM MST /9 PM MDT/ Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ NWS Flagstaff
207 WWUS75 KFGZ 170810 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 110 AM MST Thu Apr 17 2025 AZZ004-006-010>017-039-040-180300- /O.CON.KFGZ.WI.Y.0009.250417T1800Z-250418T0300Z/ Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska Mountains and Defiance Plateau-Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Flagstaff, Chinle, Springerville, Dilkon, Greer, Williams, Pinetop, Navajo N.M., Supai, Fredonia, Holbrook, Forest Lakes, Tuba City, Kayenta, Kykotsmovi, Happy Jack, Show Low, North Rim, Heber, St. Johns, Jacob Lake, Munds Park, Canyon De Chelly, Grand Canyon Village, Snowflake, Wupatki N.M., Window Rock, Ganado, and Winslow 110 AM MST Thu Apr 17 2025 /210 AM MDT Thu Apr 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /NOON MDT/ THIS MORNING TO 8 PM MST /9 PM MDT/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts between 40 and 50 mph expected. * WHERE...Black Mesa, Chuska Mountains, and Defiance Plateau, Little Colorado River Valley, Mogollon Rim, Painted Desert, Kaibab Plateau, Grand Canyon Country, Chinle Valley, and White Mountains. * WHEN...From 11 AM MST /noon MDT/ this morning to 8 PM MST /9 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ Konieczny
757 WWUS75 KFGZ 171807 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1107 AM MST Thu Apr 17 2025 AZZ004-006-010>017-039-040-180300- /O.CON.KFGZ.WI.Y.0009.000000T0000Z-250418T0300Z/ Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska Mountains and Defiance Plateau-Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Happy Jack, Springerville, Tuba City, Canyon De Chelly, Munds Park, Ganado, Dilkon, Pinetop, Grand Canyon Village, Navajo N.M., Kykotsmovi, St. Johns, Forest Lakes, Williams, Flagstaff, Chinle, Supai, Show Low, Greer, Kayenta, Window Rock, Snowflake, North Rim, Wupatki N.M., Jacob Lake, Holbrook, Winslow, Fredonia, and Heber 1107 AM MST Thu Apr 17 2025 /1207 PM MDT Thu Apr 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM MDT/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts between 40 and 50 mph. * WHERE...Black Mesa, Chuska Mountains, and Defiance Plateau, Little Colorado River Valley, Mogollon Rim, Painted Desert, Kaibab Plateau, Grand Canyon Country, Chinle Valley, and White Mountains. * WHEN...Until 8 PM MST /9 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could snap resulting in a few power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ MAS
908 WWUS75 KFGZ 180257 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 757 PM MST Thu Apr 17 2025 AZZ004-006-010>017-039-040-180400- /O.EXP.KFGZ.WI.Y.0009.000000T0000Z-250418T0300Z/ Kaibab Plateau-Grand Canyon Country-Chinle Valley-Chuska Mountains and Defiance Plateau-Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Forest Lakes, Chinle, Munds Park, St. Johns, Jacob Lake, Window Rock, Ganado, Holbrook, Greer, Wupatki N.M., Springerville, Kykotsmovi, Grand Canyon Village, Flagstaff, Williams, North Rim, Kayenta, Fredonia, Canyon De Chelly, Navajo N.M., Heber, Tuba City, Pinetop, Snowflake, Happy Jack, Winslow, Show Low, Supai, and Dilkon 757 PM MST Thu Apr 17 2025 /857 PM MDT Thu Apr 17 2025/ ...WIND ADVISORY WILL EXPIRE AT 8 PM MST /9 PM MDT/ THIS EVENING... Wind speeds have fallen below advisory criteria, but will remain in the 15 to 25 mph range overnight. $$ JJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 16, 10:53 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 16, 10:53 AM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1053 AM MST Wed Apr 16 2025 .SYNOPSIS...A weather system will bring dramatic changes to the weather across northern Arizona starting Thursday with increasing southwest winds and much cooler temperatures. Chances of rain showers and snow showers increase Thursday night in the northwest and will spread across northern Arizona on Friday. Showers will linger in Apache County into Saturday night. Warmer and drier weather will make a quick comeback next week. && .UPDATE...A large area of low pressure off the coast of California is increasing the southwest flow over northern Arizona this morning. This has transported mid and low lever moisture over the area. The sounding this morning showed a moist layer up to about 615 mb...then very dry above that. Will make adjustments to the sky grids for today to increase the cloud cover. May need wind headlines for some of the area on Thursday. && .PREV DISCUSSION /448 AM MST/...An area of high pressure remains above the Southwest today, bringing daytime highs to land in the above normal range this afternoon. This pleasant spring weather is quickly heading out as cooler/wetter conditions return for the second half of the week. But before we go further into the details of the incoming unsettled weather, let's discuss the near- critical fire weather concerns for today and the critical fire weather concerns for tomorrow. With an area of low pressure currently sitting off the California Coast, pressure gradients are beginning to tighten over Arizona. This synoptic set-up will bring elevated southwest winds across our CWA later today. And since we are still ~36 hours out from moisture arriving, relative humidities are widely below 15%. Winds will be elevated today, but peak on Thursday. As a result, a Fire Weather Watch is in effect for Thursday afternoon for much of eastern Arizona. Even though there is no fire-related product for today, still do you part to help prevent any fire-starts. And just as our Fire Weather Watch is set to expire Thursday evening, rain and high elevation snow showers look to begin across far northern Arizona. We aren't just dealing with the closed low in the Pacific that will push more inland, but a stronger trough will also begin to fall from the Pacific Northwest. These two disturbances look to combine over the Great Basin Region on Thursday, bringing in sufficient moisture to northern Arizona. Showers look to begin as early as 5 PM Thursday across the Kaibab Plateau and gradually push south and east through Saturday. With the warm air we've been enjoying the last week or so, it will take a minute for our snow levels to drop. As precipitation starts, snow levels will be around 7000-7500'. But as the core of this now combined trough moves closer to the AZ/UT border, colder air will funnel in and quickly drop snow levels to 6000-6500'. Our current forecast shows the Kaibab Plateau and San Fransisco Peaks receiving 5-10" of new snowfall and areas across the Mogollon Rim and White Mountains landing in the 1-3" range. These totals are for Thursday night through Saturday evening. The big thing to keep in mind with these snow amounts is knowing accumulation will be difficult with the recent warm surface temperatures. Heavier bands of precipitation could allow for quick accumulation, but this event is certainly more favorable to be one where snow melts almost as quickly as it falls. It won't just be the High Country enjoying moisture though, lower elevation areas look to receive rainfall ranging from 0.20-0.40". If you do happen to see snow accumulation out of this storm system, it will likely be gone before the weekend is over. Daytime highs are forecast to jump right back up to the 60s for higher elevation locations and 70s and 80s for lower elevation locations by Sunday afternoon. These warm temperatures will only increase throughout next week with returning dry conditions too. && .AVIATION...Wednesday 16/18Z through Thursday 17/18Z...VFR conditions are expected under FEW-SCT middle and upper-level clouds. Winds are S-SW 10-20 kts with gusts up to 30 kts, becoming S 5-15 kts after 03Z Thursday. OUTLOOK...Thursday 17/18Z through Saturday 19/18Z... VFR conditions through 06Z Friday, then periods of MVFR-IFR in widespread SHRA/SHSN thereafter. Winds are SW 20-30 kts gusting to 35-45 kts on Thursday, then SW-W 15-25 kts gusting to 30-40 kts on Friday. SW winds remain elevated at 10-15 kts overnight Thursday into Friday morning. && .FIRE WEATHER...Today and Thursday...Critical to Near-Critical fire weather conditions expected, with a Fire Weather Watch in effect for Thursday across most of Eastern Arizona. Minimum RH values are at or below 15% today with winds SW 10-20 mph. Minimum RH remains below 15% in the White Mountains and east of the Mogollon Rim, and is 20- 30% western zones on Thursday. Winds are SW 15-25 mph with gusts up to 35-45 mph on Thursday. Friday through Sunday...Widespread rain and high elevation snow showers forecast for Friday, becoming more scattered on Saturday and drying out on Sunday. Winds SW-W 15-25 mph on Friday, then W-NW 15 mph or less on Saturday and W 10 mph Sunday. Gusty winds possible near showers. && .FGZ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for AZZ110>114-117-139-140. && PUBLIC...MAS/Konieczny AVIATION...Lewandowski FIRE WEATHER...Lewandowski/Bernhart For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:05 PM MST | Red Flag Warning | FGZ | Apache, Coconino, Navajo | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.